Some of our medicine’s side effects may actually induce vision problems.
Whenever we are prescribed with a new medication for an illness or a discomfort that we may be experience, we hardly ever pay attention to the thick packet of side effects that often accompanies these medications. And even if we do happen to glance at the medical side effects, we do not usually pay much concern to warnings of “blurred vision” or “possible headaches.” After all, most of these warnings are “possible, not probable,” so why pay attention to them?
The tissues and vessels inside of our eyes are very delicate and can be quite sensitive to the chemicals in drugs―even those that are prescribed for non-ocular conditions. Therefore, taking a medication that may be focusing on helping with one problem in your body may actually be causing a problem with your vision.
Luckily, in most prescription cases, you can usually find an equivalent drug that does not induce these serious ocular side effects. However, it is still very helpful to be aware of these possible side effects so that you can alert your ophthalmologist and catch a minor side effect before it becomes far more serious. Here are just a few of the most commonly prescribed medications that you may experience vision side effects from:
Many researchers who specialize in cancer treatments have found several ocular side effects that may stem from chemotherapy, especially in treatments of breast cancer. Some of these side effects have included cataracts, impaired visual acuity. Dry eyes, and eye irritation. In fact, a leading breast cancer medication even has an adverse, vision-related side effect named after it: Tamoxifen retinopathy. This dangerous condition can involve hemorrhaging, swollen macula tissue and small cysts which can lead to vision loss.
Erectile Dysfunction Medicines
Viagra, Cialis or Levitra―common drugs prescribed to urology patients to treat erectile dysfunction―have been reported to have several vision side effects. Patients who use these medications should be sure to keep an eye out for symptoms such as increased light sensitivity, blurred vision, seeing blue vision, and color perception. In some cases, vision loss has even been reported among patients who take these drugs regularly.
Cortisones or Steroids
Cataracts and glaucoma―two of the most common causes of vision impairment and blindness―are just two side effects that can come with regular use of cortisones or steroids, commonly prescribed for inflammatory disorders, allergies, arthritis, and adrenal deficiency. However, medicinal steroids or athletic performance-enhancing steroids can also cause these side effects and, in the case of cataracts, may even prompt this vision problem in people who are significantly younger than the average onset age. Steroids can also cause an elevation of intraocular pressure which can damage the optic nerve―the most defining feature of glaucoma.
If you experience any serious ocular side effects from the medicines mentioned above, be sure that you speak to both your ophthalmologist and your prescribing physician. While most of the above side effects are rare, they can cause serious vision problems later on if not treated right away.
Image: Source | Research: Source